Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 8, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at May 9, 2000, 3:48 AM EDT for Wayne County, Michigan. It was in force for 27 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 9, 2000, 3:48 AM EDT (07:48 UTC)
- Expired
- May 9, 2000, 4:15 AM EDT
- In force
- 27 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties
County Wayne County, MI
The radar
The Detroit radar (KDTX), 49 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 4:00 AM EDT | Thunderstorm Wind 52 E | Allen Park, MI | |
| May 9, 4:00 AM EDT | Thunderstorm Wind 50 E | Detroit, MI | |
| May 9, 4:10 AM EDT | Thunderstorm Wind 55 E | Grosse Pt, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 1:45 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 7.8 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 876 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1484 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDTX 090749 SVRDTX MIC163-090815- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 348 AM EDT TUE MAY 9 2000 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WAYNE COUNTY IN SOUTHEAST MICHIGAN * UNTIL 415 AM EDT * AT 348 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTH OF CANTON...OR 12 MILES EAST OF ANN ARBOR...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TAYLOR AT 355 AM EDT DEARBORN...LINCOLN PARK AT 400 AM EDT DOWNTOWN DETROIT AT 405 AM EDT GROSSE POINTE AT 410 AM EDT THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSEUD. MANN STRUBLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:35 AM EDT, 13 minutes earlier.
Area forecast discussion, May 9, 3:35 AM EDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 335 AM EDT TUE MAY 9 2000 CONVECTIVE COMPLEX OVER THE SOUTHERN GREAT LAKES WILL LAST WELL INTO THE MORNING HOURS AFTER SUNRISE AND THEN START A DIMINISHING TREND THAT IS TYPICAL OF THESE NOCTURNAL SYSTEMS. IN THE MEANTIME, MOST OF SE MICHIGAN WILL GET A GENEROUS HELPING OF RAIN. SINCE THIS MORNINGS RAINFALL WILL BE ADDED TO BY ANOTHER SIGNIFICANT ROUND OF STORMS LATER TODAY AND TONIGHT, CONSIDERED THE NEED FOR A FLASH FLOOD WATCH. HOWEVER, EXPECT A 4 TO 6 HR BREAK IN THE ACTION THIS AFTERNOON WHICH, ALONG WITH THE RECENT DRY CONDITIONS, WILL GIVE THE AREA A CHANCE TO RECOVER AND REDUCE THE WIDESPREAD FLASH FLOOD POTENTIAL. NO HEADLINE AT THIS TIME. AS THE CURRENT ROUND OF CONVECTION DIMINISHES, THE FRONT WILL SETTLE INTO A POSITION NEAR A LINE FROM PORT HURON TO BENTON HARBOR WITH OUTFLOW TEMPORARILY VEERING THE WIND TO THE WEST OVER MOST OF THE AREA THIS MORNING. THE FRONT WILL BE ALIGNED WITH THE UPPER FLOW AND IT WILL JUST WAIT THERE UNTIL THE MAIN SHORT WAVE MOVES UP FROM THE SOUTHERN PLAINS. AFTER BEING WORKED OVER BY THIS MORNING'S ACTION, IT WILL BE LATE AFTERNOON BEFORE THE BOUNDARY LAYER WILL PERMIT ANY NEW STORM DEVELOPMENT ALONG THE FRONT, FOLLOWED BY STORMS ASSOCIATED WITH THE UPPER TROF AND SURFACE WAVE. AMONG THE 00Z MODEL RUNS, THE ETA AND NGM ARE CLOSE ON THEIR HANDLING OF THE GOING CONVECTION WITH TWO MAIN MCV'S SHOWN AT 06Z, ONE OVER SOUTHERN LOWER AND THE OTHER DOWN OVER NORTHEAST OKLAHOMA. THE NGM HAS THE BEST MAX QPF POSITIONING BY 12Z BASED ON THE LATEST RADAR TRENDS. ALL OF THE MODELS BRING THE OKLAHOMA VORT MAX TO THE NORTHEAST INTO EASTERN ILLINOIS BY 18Z AND THIS COULD TOUCH OFF SOME NEW STORMS THIS AFTERNOON IN ADVANCE OF THE MAIN UPPER TROF. MODIFIED FORECAST SOUNDINGS FROM THE NGM AND ETA ADVERTISE CAPE RUNNING BETWEEN 2500 AND 2750 J/KG WITH 83 OVER 65 USED AS A SURFACE PARCEL. THIS MAY BE A BIT ON THE HIGH SIDE DEPENDING ON WHERE THE OUTFLOW SETS UP AND CONSIDERING DEBRIS CLOUDS WILL BE AROUND, BUT LOW CLOUDS ARE NOT INDICATED ANYWHERE OVER INDIANA, SO SOME SUN IS POSSIBLE LATER THIS AFTERNOON, ESPECIALLY AROUND DETROIT. THE ACCOMPANYING SHEAR PROFILES STILL SHOW THE STRONGEST STUFF IN THE LOWER 3 KM INDICATING BOW ECHO FORMATIONS BUT THERE IS ALSO ENOUGH IN THE 0 TO 6 KM LAYER TO SUPPORT SOME SUPERCELLS AHEAD OF THE FRONT. THE MAIN WAVE WILL MOVE THRU SE MICHIGAN TONIGHT WITH ANOTHER HEALTHY DOSE OF RAIN. WILL MENTION HEAVY AT TIMES AS CONVECTION FOCUSES ALONG FRONTAL BOUNDARY AND TRACKS SW TO NE OVER AREA. THE EVENT WILL WRAP UP BY NOON WEDNESDAY WITH PARTLY CLOUDY CONDITIONS DEVELOPING IN THE AFTERNOON. HEADING INTO THURSDAY, THE AVN IS BEEFING UP THE WARM ADVECTION PATTERN AND BREAKING OUT SOME PRECIP, BUT WILL JUST TREND TOWARD MORE CLOUDS FOR NOW. .DTX...NONE. BT ***THE NWS IN MICHIGAN IS CONDUCTING A SURVEY TO LEARN MORE ABOUT HOW OUR CUSTOMERS USE THE AREA FORECAST DISCUSSION (AFD). PLEASE COMPLETE THIS SHORT SURVEY AT WWW.CRH.NOAA.GOV/DTX/AFD_SURVEY.HTM (ALL LOWER CASE). THE FEEDBACK WE RECEIVE WILL HELP US PROVIDE A BETTER PRODUCT FOR YOU. IF YOU HAVE QUESTIONS OR IF YOU NEED A PAPER VERSION OF THE SURVEY...CONTACT DICK WAGENMAKER AT 248 625 3309...EXTENSION 766. THANK YOU FOR YOUR PARTICIPATION.***
In the hours before
Special weather statement, May 8, 10:30 PM EDT, 5 hours 18 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-090800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1030 PM EDT MON MAY 8 2000 ...SEVERE THUNDERSTORM WATCH NUMER 249 IN EFFECT FOR MOST OF SOUTHEAST MICHIGAN UNTIL 4 AM EDT... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MOST OF SOUTHEAST MICHIGAN UNTIL 4 AM EDT. IN SOUTHEAST MICHIGAN THIS WATCH INCLUDES THE FOLLOWING COUNTIES... LIVINGSTON MACOMB OAKLAND ST. CLAIR WASHTENAW WAYNE BAY GENESEE HURON LAPEER MIDLAND SAGINAW SANILAC SHIAWASSEE TUSCOLA A COLD FRONT OUT ON LAKE MICHIGAN WILL BE MOVING INTO SOUTHEAST LOWER MICHIGAN AFTER MIDNIGHT. A DEVELOPING LINE OF THUNDERSTORMS EXTENDS FROM NORTHEAST LOWER MICHIGAN TO NEAR MILWAUKEE WISCONSIN. THESE THUNDERSTORMS ARE RUNNING OUT AHEAD OF THE COLD FRONT AND HAVE BEEN PRODUCING SEVERE WEATHER THIS EVENING. THESE SEVERE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS TO 70 MPH...HAIL UP TO 2 INCHES IN DIAMETER AS WELL AS THE POSSIBILITY OF A TORNADO. THESE STORMS WILL GENERALLY MOVE EAST AT 40 MPH. STAY TUNED TO NHOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...FOR THE VERY LATEST WEATHER INFORMATION. KEYES
Special weather statement, May 9, 2:00 AM EDT, 1 hour 48 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-091100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 200 AM EDT TUE MAY 9 2000 ...SEVERE THUNDERSTORM WATCH 252 IS IN EFFECT UNTIL 7 AM. SEVERE THUNDERSTORM WATCH 249 REMAINS IN EFFECT UNTIL 4 AM EDT... SEVERE THUNDERSTORM WATCH 252 HAS BEEN ADDED TO WATCH 249 WITH BOTH NOW COVERING ALL OF SOUTHEAST MICHIGAN. SEVERE THUNDERSTORM WATCH 252 IS IN EFFECT UNTIL 7 AM FOR THE FOLLOWING COUNTIES IN SOUTHEAST MICHIGAN... MONROE LENAWEE THIS INCLUDES THE COMMUNITIES OF MONROE AND ADRIAN. SEVERE THUNDERSTORM WATCH 249 REMAINS IN EFFECT UNTIL 4 AM EDT FOR THE REST OF SOUTHEAST MICHIGAN. THIS WATCH INCLUDES THE FOLLOWING COUNTIES... LIVINGSTON MACOMB OAKLAND ST. CLAIR WASHTENAW WAYNE BAY GENESEE HURON LAPEER MIDLAND SAGINAW SANILAC SHIAWASSEE TUSCOLA AND INCLUDES THE COMMUNITIES OF MIDLAND...BAY CITY...SAGINAW...BAD AXE...LAPEER...FLINT...PORT HURON...AND THE DETROIT METRO AREA. A COLD FRONT WILL CONTINUE TO MOVE INTO SOUTHEAST MICHIGAN EARLY THIS MORNING...WITH A LINE OF THUNDERSTORMS SPREADING EAST OVER THE AREA. THESE STORMS WILL HAVE THE POTENTIAL FOR DAMAGING WIND GUSTS TO 70 MPH AND HAIL AROUND 1 INCH IN DIAMETER. THE SMALL POSSIBILITY OF A TORNADO ALSO EXISTS...BUT THE MAIN SEVERE WEATHER THREAT WILDL BE FROM STRAIGHT LINE WIND AND HAIL. THESE STORMS WILL GENERALLY MOVE EAST AT 40 MPH. STAY TUNED TO NOAA WEATHER RADIO FOR THE VERY LATEST WEATHER INFORMATION...OR TUNE IN YOUR FAVORITE MEDIA OUTLET. BT
Special weather statement, May 9, 3:29 AM EDT, 19 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-091100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 329 AM EDT TUE MAY 9 2000 ...SEVERE THUNDERSTORM WATCHES REMAIN IN EFFECT FOR PORTIONS OF SOUTHEAST LOWER MICHIGAN TONIGHT... SEVERE THUNDERSTORM WATCH 252 CONTINUES IN EFFECT UNTIL 7 AM FOR MONROE AND LENAWEE COUNTIES...WHILE SEVERE THUNDERSTORM WATCH NUMBER 249 REMAINS IN EFFECT UNTIL 4 AM FOR LIVINGSTON...ST. CLAIR...OAKLAND...MACOMB...WAYNE....AND WASHTENAW COUNTIES. AT 330 AM STRONG THUNDERSTORMS CONTINUED TO MOVE RAPIDLY THROUGH SOUTHEAST LOWER MICHIGAN. THESE STORMS WILL AFFECT MUCH OF THE REGION THROUGH 7 AM... WITH SOME CAPABLE OF PROD5UCING LARGE HAIL AND DAMAGING WIND GUSTS. THESE STORMS WILL GENERALLY MOVE EAST AT 40 MPH. STAY TUNED TO NOAA WEATHER RADIO FOR THE VERY LATEST WEATHER INFORMATION...OR TUNE IN YOUR FAVORITE MEDIA OUTLET.
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 12:05 AM EDT | Severe Thunderstorm Warning | DTX | Huron | 40 min |
| May 9, 12:44 AM EDT | Severe Thunderstorm Warning | DTX | Midland | 31 min |
| May 9, 1:34 AM EDT | Severe Thunderstorm Warning | DTX | Huron | 41 min |
| May 9, 2:21 AM EDT | Severe Thunderstorm Warning | DTX | Genesee, Shiawassee | 39 min |
| May 9, 4:04 AM EDT | Severe Thunderstorm Warning | DTX | Macomb, Saint Clair | 26 min |
| May 9, 6:49 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 41 min |
| May 9, 6:57 PM EDT | Severe Thunderstorm Warning | DTX | Monroe, Wayne | 63 min |
| May 9, 7:25 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 35 min |
| May 9, 7:39 PM EDT | Tornado Warning | DTX | Lenawee, Washtenaw | 66 min |
| May 9, 7:59 PM EDT | Severe Thunderstorm Warning | DTX | Macomb, Wayne | 46 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.